Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 264, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 25, 2008, 6:08 PM EDT for Barnstable County, Plymouth County, Massachusetts. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 25, 2008, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Barnstable County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 252208
SVRBOX
MAC001-023-252245-
/O.NEW.KBOX.SV.W.0264.080825T2208Z-080825T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
608 PM EDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSETTS...
EAST CENTRAL PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...
* UNTIL 645 PM EDT
* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF CARVER...OR 12 MILES NORTH
OF NEW BEDFORD...AND MOVING EAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARVER AND SOUTHERN PORTIONS OF PLYMOUTH BY 615 PM EDT...
LAT...LON 4179 7085 4188 7085 4192 7053 4190 7052
4189 7051 4185 7051 4181 7053 4179 7050
4177 7050
TIME...MOT...LOC 2207Z 266DEG 25KT 4183 7083
$$
FIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:30 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 25, 5:30 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
530 PM EDT MON AUG 25 2008
.SYNOPSIS...
A COLD FRONT PUSH ACROSS THE COASTAL WATERS THIS EVENING. LARGE HIGH
PRES WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. A COLD
FRONT WILL PUSH INTO NEW ENGLAND THIS WEEKEND. THIS FRONT WILL
DISSIPATE AS IT MOVES OFF THE COAST BY LATE SUN. ANOTHER HIGH WILL
BUILD EAST OUT OF NEW YORK STATE MON.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A COLD FRONT CONTINUES TO TRACK ACROSS CENTRAL PORTIONS OF THE
REGION DURING MID AFTERNOON. NOTING DRIER AIR ADVECTING SOUTHEAST
FROM THE BERKSHIRES AND MONADNOCKS OF SOUTHWESTERN NEW HAMPSHIRE AND
THE BERKSHIRES OF WESTERN MASSACHUSETTS. SURFACE HEATING AND
INCREASING MOISTURE CONVERGENCE AHEAD OF THE FRONT HAS ALLOWED SOME
SCATTERED CONVECTION TO DEVELOP AHEAD OF THE COLD FRONT IN
CONNECTICUT...RHODE ISLAND AND SOUTHEASTERN MASSACHUSETTS AS WELL AS
THE ADJACENT COASTAL WATERS. HAVE INCLUDED CHANCE POPS THROUGH EARLY
EVENING. SOME OF THE STORMS MAY BE LOCALLY SEVERE THROUGH 00Z.
OTHERWISE...MUCH DRIER AND COOLER AIR WILL BE NOTICED OVERNIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE SETTLES OVER THE REGION TUESDAY AND TUESDAY NIGHT.
EXPECT JUST A FEW DIURNAL CUMULUS CLOUDS TUESDAY. OTHERWISE MAINLY
CLEAR SKIES WILL PREVAIL. 850 MILLIBAR TEMPS BETWEEN +7 AND +10
CELSIUS SUPPORTS HIGHS IN THE 70S. OVERNIGHT LOWS WILL BE IN THE 40S
INLAND AND THE 50S ACROSS EXPOSED SHORELINE LOCATIONS. FOG PATCHES
WILL BE POSSIBLE ACROSS SHELTERED INTERIOR LOCATIONS INCLUDING SOME
OF THE RIVER VALLEYS TUESDAY NIGHT AS WINDS DECOUPLE.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MEDIUM RANGE MODEL SUITE IN REMARKABLY GOOD AGREEMENT ESPECIALLY
WITH THE UPPER LEVEL LONG WAVE PATTERN IN PLACE ACROSS NORTH AMERICA
THROUGH THE LONG RANGE PERIOD. HOWEVER...THERE ARE SOME ISSUES WITH
THE TIMING OF SURFACE FEATURES CONSIDERING THE UPPER LEVEL REX BLOCK
OVER THE MARITIMES FOR MOST OF THE PERIOD.
WEDNESDAY THROUGH FRIDAY...WITH THE REX BLOCK TO THE E OF NEW
ENGLAND...HIGH PRES WILL REMAIN PLANTED ACROSS THE REGION. WILL
LIKELY SEE SEA BREEZES DEVELOPING ALONG THE COAST ON WEDNESDAY AND
POSSIBLY THURSDAY.
AS CENTER OF THE HIGH SHIFTS NE TO NORTHERN MAINE AND THE ST.
LAWRENCE SEAWAY...RIDGE AXIS REMAINS OVER THE REGION AS WEAK LOW
PRES /REMNANTS OF FAY/ WORK NORTHWARD THROUGH CENTRAL-W PA/W NY ON
THU. WILL BE SLIGHTLY WARMER...A BIT ABOVE SEASONAL NORMS.
ON FRIDAY...MAY START TO SEE MORE CLOUDS FILTERING IN OVER CENTRAL
AND WESTERN AREAS AS WINDS SHIFT TO SE-S. MID-HIGH LEVEL MOISTURE
BEGINS TO WORK N ON BACKSIDE OF HIGH. HAVE KEPT A DRY FORECAST
THROUGH THE REMAINDER OF THE WORK WEEK AS WHAT WAS LEFT OF FAY FALLS
APART...WHILE A COLD FRONT WORKS E OUT OF THE GREAT LAKES AND
ONTARIO.
SATURDAY-SUNDAY...APPEARS THAT THE FRONT WILL SLOWLY WORK E...THOUGH
THERE ARE TIMING ISSUES AMONGST THE MODELS THANKS TO THE BLOCKING
PATTERN THAT REMAINS IN PLACE. SOME MODELS TRY TO START TO BREAK IT
DOWN WHILE OTHERS DO NOT AND SLOW THE FRONT DOWN EVEN FURTHER. IN
ANY EVENT...OVERALL THE MODELS HAVE BACKED OFF ON THE TIMING OF THE
PRECIP INTO THE REGION. CURRENT FORECAST CARRIES CHANCE POPS FROM
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.
QUESTION AT THIS POINT IS WHETHER THERE WILL BE CONVECTION WITH THIS
FRONT. 12Z GFS /THOUGH ABOUT 12 HRS SLOW/ DID INDICATE TQ VALUES IN
THE 18 OR SO RANGE...SO INCLUDED CHANCE THUNDER AS WELL.
AT THIS POINT...FRONT SHOULD PUSH OFF THE COAST SUNDAY MORNING WITH
IMPROVING CONDITIONS.
MONDAY...ANOTHER HIGH BUILDS OUT OF THE GREAT LAKES...SO EXPECT MORE
PLEASANT WEATHER FOR LABOR DAY. CURRENT FORECAST CARRIES HIGHS
AROUND 80 DEGREES.
BEACH FORECAST...PERSISTENT LOW SOUTH OF NOVA SCOTIA MAY SEND E
SWELLS INTO THE EASTERN NEW ENGLAND COASTAL WATERS LATE THIS WEEK
AND POSSIBLY INTO THE WEEKEND. WILL NEED TO MONITOR THIS FOR
POSSIBILITY OF RIP CURRENTS ON THE EAST FACING BEACHES.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
LATE THIS AFTERNOON...SCT TO BKN CLDS FROM 3500-5000 FT WITH AN
ISOLATED SHOWER OR TSTM SOUTH OF A IJD-PVD-PYM LINE WITH BRIEF MVFR
CIG/VSBY UNTIL 23Z.
TONIGHT...ANY CUMULUS SHOULD DISSIPATE LEAVING CLEAR SKIES AFTER
03Z. NW WINDS WILL BRIEFLY GUST TO 15 KTS AS THE FRONT PASSES...THEN
DIMINISH TO LESS THAN 10 KTS OVERNIGHT.
TUE...VFR CLR WITH PERHAPS A FEW CUMULUS CLOUDS. NW WINDS GUSTING TO
20 TO 25 KTS.
TUE NIGHT...VFR...SOME LOCAL IFR CONDITIONS POSSIBLE KEEN-KBAF
IN FOG PATCHES AFT 06Z.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY-FRIDAY...VFR.
SATURDAY...VFR ACROSS ALL AREAS TO START. MAY SEE SPOTTY MVFR
CIGS/VSBYS IN SCATTERED SHWRS/TSTMS WITH APPROACHING FRONT.
&&
.MARINE...
TONIGHT...A BURST OF COLD AIR ADVECTION EXPECTED AFTER MIGHT WITH
THE ARRIVAL OF A SHORT WAVE DISTURBANCE. NAM12 BOUNDARY LAYER WINDS
ARE A BIT STRONGER THAN THE GFS. ALTHOUGH THIS DOES APPEAR TO BE A
MARGINAL SMALL CRAFT ADVISORY SITUATION...GIVEN THE STRENGTH OF THE
SHORT WAVE AND THE ADVECTION OF MUCH DRIER AIR ACROSS THE WARMER
COASTAL WATERS...HAVE DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR NNW
WIND GUSTS TO 25 KT AFT 06Z AND SEAS BUILDING TO 3 TO 5 FT OVERNIGHT
INTO TUE. BEST MOMENTUM TRANSFER APPEARS TO BE OVER THE EASTERN
WATERS. LATER SHIFTS MAY NEED TO ADJUST AS NECESSARY.
TUE...WINDS SUBSIDE BY AFTERNOON WITH LEFTOVER HAZARDOUS SEAS ACROSS
THE OUTER WATERS.
TUE NIGHT...WINDS AND SEAS EXPECTED TO BE BELOW SMALL CRAFT ADVISORY
CRITERIA AS HIGH PRES BUILDS FROM THE WEST.
OUTLOOK...WEDNESDAY THROUGH FRIDAY...
WEDNESDAY-THURSDAY...EXPECT N-NE WINDS AT 15 KT OR LESS WITH SEAS 4
FT OR LESS.
FRIDAY...SE-S WINDS AROUND 10 KT. SEAS 4 FT OR LESS. MAY SEE
INCREASED SEAS ON THE EASTERN WATERS DUE TO SWELLS FROM LOW PRES S
OF NOVA SCOTIA.
SATURDAY...S WINDS 10 KT OR LESS WITH SEAS 4 FT OR LESS...MAY BE
HIGHER ON THE EASTERN WATERS IN INCREASED SWELL.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 8 PM EDT TUESDAY FOR
ANZ250-254-255.
SMALL CRAFT ADVISORY FROM 2 AM TO 9 AM EDT TUESDAY FOR ANZ230-
231.
&&
SYNOPSIS...STRAUSS/EVT
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...EVT
AVIATION...GAF/EVT
MARINE...STRAUSS/EVTHazardous weather outlook, Aug 25, 1:12 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 112 PM EDT MON AUG 25 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261715- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 112 PM EDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS POSSIBLE IN CENTRAL AND EASTERN MASSACHUSETTS SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND MAINLY FROM 1PM TO 5PM. ISOLATED STRONG GUSTY WINDS OF 45 TO 60 MPH AND MARGINALLY SEVERE HAIL WOULD BE THE MAIN THREATS IN ANY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON. ANZ230>237-250-254-255-261715- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 112 PM EDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND GUSTY WEST NORTHWEST WINDS TO 45 KNOTS THROUGH 6PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. INCREASING NORTHEAST SWELLS MAY ARRIVE WEDNESDAY AND THURSDAY PROMPTING POSSIBLE HIGH RISK FOR DANGEROUS RIP CURRENTS AND A HIGH SURF ADVISORY ON THE OCEAN SIDE OF CAPE COD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 2:59 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 259 PM EDT MON AUG 25 2008 MAZ018-019-251930- EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 259 PM EDT MON AUG 25 2008 AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH AND SMALL HAIL 2 MILES SOUTH OF HALIFAX...OR ABOUT 9 MILES WEST OF PLYMOUTH...MOVING EAST AT 26 MPH. THE THUNDERSTORM WILL BE NEAR...KINGSTON BY 310 PM EDT...PLYMOUTH BY 320 PM EDT. FIELD
Special weather statement, Aug 25, 3:53 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 353 PM EDT MON AUG 25 2008 MAZ022-252100- BARNSTABLE MA- 353 PM EDT MON AUG 25 2008 AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PROVINCETOWN TO 8 MILES SOUTHWEST OF PROVINCETOWN TO 7 MILES EAST OF PLYMOUTH...MOVING EAST AT 27 MPH. THUNDERSTORMS WILL BE NEAR...PROVINCETOWN BY 410 PM EDT...TRURO BY 430 PM EDT...WELLFLEET BY 450 PM EDT. FIELD
Special weather statement, Aug 25, 4:37 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 437 PM EDT MON AUG 25 2008 MAZ022-252100- BARNSTABLE MA- 437 PM EDT MON AUG 25 2008 AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH AND SMALL HAIL 6 MILES SOUTHWEST OF TRURO...MOVING EAST AT 29 MPH. THE THUNDERSTORM WILL AFFECT TRURO AND WELLFLEET BETWEEN 445 PM AND 5 PM EDT. MOVE INDOORS TO A PLACE OF SAFETY. FIELD
Special weather statement, Aug 25, 5:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 545 PM EDT MON AUG 25 2008 MAZ017-018-020-021-252245- NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 545 PM EDT MON AUG 25 2008 AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH AND SMALL HAIL 2 MILES WEST OF FREETOWN...OR ABOUT 6 MILES SOUTH OF TAUNTON...MOVING EAST AT 19 MPH. THE THUNDERSTORM WILL BE NEAR...FREETOWN BY 550 PM EDT... LAKEVILLE AND MIDDLEBOROUGH BY 610 PM EDT...AND CARVER BY 640 PM EDT. FIELD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:19 PM EDT | Special Marine Warning | BOX | 41 min | |
| Aug 25, 3:59 PM EDT | Special Marine Warning | BOX | 91 min | |
| Aug 25, 4:43 PM EDT | Small Craft Advisory | BOX | 19 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.